I am on insulin (Lantus) and oral meds. The oral meds (metformin) have side effects that are controllable with additional meds.The insulin does not appear to have any negative side effects. So why not use just insulin and eliminate the oral meds? Is there a downside to just using insulin only ? I experience constipation when I take metformin. To overcome this, I take Colace and or Metamucil. Is it safe to take Colace long term and on a daily bases?

Patty Bonsignore


You are right; insulin has very few side effects, except that it may cause low blood glucose levels. The reason oral medications are needed in addition to insulin is that the oral medications act in different ways than the insulin. Some oral medications, such as metformin, help limit the amount of extra blood glucose the liver is making; others, such as DPP4 inhibitors, help lower glucose levels in the blood, specifically at meal time, by helping one’s gut hormones work better. Metformin can cause side effects, and whether you stay on it will depend on how severe the side effects are. You can ask your healthcare provider about extended release metformin or about the possibility of lowering your metformin dose. Colace probably should not be taken long term; there are other treatments for constipation that might be better. Ask your pharmacist or your primary care provider what they might suggest.

December 1, 2012 at 2:04 pm